Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 48, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 24, 2005, 10:44 PM CDT for Franklin County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2005, 10:44 PM CDT (03:44 UTC)
- Expired
- Aug 25, 2005, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Franklin County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 11:19 PM CDT | FLASH FLOOD | Ottawa, KS | 1 FOOT OF WATER RUNNING OVER 23RD AND PRINCETON ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 250344 FFWTOP KSC059-250630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1044 PM CDT WED AUG 24 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 130 AM CDT * AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING FROM THUNDERSTORMS MOVING NORTHEAST ACROSS FRANKLIN COUNTY. RADAR ESTIMATES THAT TWO TO NEARLY FOUR INCHES OF RAIN HAS FALLEN IN SOUTHWESTERN FRANKLIN COUNTY... WITH MORE THUNDERSTORMS EXPECTED TO PASS OVER THE COUNTY THROUGH MIDNIGHT. * LOCATIONS IMPACTED INCLUDE... OTTAWA... WILLIAMSBURG... PRINCETON... POMONA... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3839 9549 3840 9511 3864 9512 3866 9548 $$
3 follow-up statements
000 WGUS73 KTOP 250426 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1125 PM CDT WED AUG 24 2005 KSC059-250630- FRANKLIN- 1125 PM CDT WED AUG 24 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR FRANKLIN COUNTY... AT 1119 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ONE FOOT OF WATER FLOWING OVER 23RD AND PRINCETON ROADS IN OTTAWA. AS OF 11 PM CDT...A STORM SPOTTER 4 MILES SOUTHEAST OF WILLIAMSBURG HAD RECEIVED THREE INCHES OF RAIN. LOCATIONS IMPACTED INCLUDE... OTTAWA...WILLIAMSBURG...PRINCETON AND POMONA. RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 3839 9549 3840 9511 3864 9512 3866 9548 $$
000 WGUS73 KTOP 250535 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1235 AM CDT THU AUG 25 2005 KSC059-250630- FRANKLIN- 1235 AM CDT THU AUG 25 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR FRANKLIN COUNTY... AT 1229 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOME ROADWAYS IN OTTAWA REMAIN FLOODED. RADAR INDICATED THE HEAVIEST RAIN HAS FALLEN SOUTHEAST OF WILLIAMSBURG AND WEST OF RICHMOND...AND FLASH FLOODING IS VERY LIKELY IN THIS AREA AS WELL. LOCATIONS IMPACTED INCLUDE... OTTAWA...WILLIAMSBURG...PRINCETON...RICHMOND AND POMONA. RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3839 9549 3840 9511 3864 9512 3866 9548 $$
000 WGUS73 KTOP 250632 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 131 AM CDT THU AUG 25 2005 KSC059-250640- FRANKLIN- 131 AM CDT THU AUG 25 2005 ...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 118 AM CDT...LAW ENFORCEMENT REPORTED STREET FLOODING IN OTTAWA HAD SUBSIDED. SMALL STREAMS AND CREEKS IN MAINLY SOUTHWESTERN PORTIONS OF FRANKLIN COUNTY MAY SEE HIGH WATER LEVELS EARLY THIS MORNING...AND CAUTION IS ADVISED AROUND LOW WATER CROSSINGS. LAT...LON 3839 9549 3840 9511 3864 9512 3866 9548 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:00 PM CDT, 7 hours 44 minutes earlier.
Area forecast discussion, Aug 24, 3:00 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CDT WED AUG 24 2005 .DISCUSSION... CONCERNS ARE TIMING OF SHORTWAVES AND POTENTIAL FOR HEAVY RAIN TONIGHT THROUGH FRIDAY...THEN MAINLY TEMPERATURE TRENDS FOR REST OF FORECAST PERIOD. TONIGHT...WATER VAPOR IMAGERY SHOWS SUBTROPICAL MID AND HIGH LEVEL MOISTURE STREAMING NORTHEAST FROM OLD MEXICO INTO THE CENTRAL PLAINS. SLOW MOVING VORT MAX SEEN IN WV LOOP AND PROFILER DATA ACROSS SW KS IS FORECAST TO MOVE SLOWLY ENE OVERNIGHT ACROSS CENTRAL AND EASTERN KS. WITH PRECIPITABLE WATER VALUES GREATER THAN 1.5 INCHES...DEEP WARM CLOUD LAYER...LOW LEVEL JET FORECAST TO DEVELOP AND LIFT INCREASING OVER BOUNDARY IN CENTRAL INTO EAST CENTRAL KS...POTENTIAL FOR HEAVY RAIN EXISTS INTO THURSDAY MORNING. THUS...HAVE GONE WITH A FLASH FLOOD WATCH FOR MUCH OF EAST CENTRAL KS FROM AROUND MIDNIGHT INTO THURSDAY MORNING. GOING FORECAST FOR LOWS TONIGHT IN THE UPPER 60S TO AROUND 70 CORRELATES WELL WITH LATEST STATISTICAL OUTPUT FROM ALL MODELS...DEWPOINTS AND EXPECTED CLOUD COVER. THUS...HAVE LEFT THEM AS IS. THURSDAY...UPPER WAVE PUSHES EAST INTO MISSOURI BY THE AFTERNOON HOURS ON THURSDAY. EXPECT PRECIPITATION TO COME TO AN END FROM EAST TO WEST BY THE EARLY AFTERNOON HOURS ACROSS TOP CWA. FRIDAY...FRONTAL BOUNDARY LOOKS TO PUSH INTO NORTHEAST KANSAS BY THE EARLY MORNING HOURS FRIDAY SUPPORTED BY DIGGING 5H TROUGH ACROSS THE UPPER MIDWEST. BOUNDARY WILL BE SLOW TO PUSH THROUGH AND WONT PUSH SOUTH OF THE AREA UNTIL LATE FRIDAY NIGHT /EARLY SATURDAY MORNING. HEAVY RAIN IS A CONCERN WITH THE SLOW MOVING BOUNDARY. GFS HAS PAINTED A FEEDBACK BULLSEYE ACROSS NORTHEAST KANSAS WHICH IS CLEARLY OVERDONE...BUT HEAVY RAIN IS CERTAINLY A POSSIBILITY. FLOODING WILL BE A CONCERN DEPENDING ON HOW MUCH RAIN IS REALIZED WEDNESDAY NIGHT AND THURSDAY. SATURDAY AND SUNDAY...THIS PERIOD LOOKS TO BE TRANQUIL. AFTER SOME EARLY MORNING THUNDERSTORM CHANCES ASSOCIATED WITH THE BOUNDARY SATURDAY MORNING...SURFACE HIGH BUILDS IN AND CLEARS THINGS OUT. GFS DOES HINT AT AN UPPER WAVE MOVING ACROSS THE KANSAS REGION ON SUNDAY BUT MOISTURE APPEARS TO BE LIMITED FOR ANY TYPE OF PRECIP. MONDAY THROUGH WEDNESDAY...5H RIDGING BETWEEN LOW PRESSURE DIGGING IN THE PACIFIC NORTHWEST AND EXITING LOW IN NORTHEAST U.S. SHOULD KEEP THIS PERIOD MAINLY DRY. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PARTS OF EAST CENTRAL KANSAS FROM MIDNIGHT UNTIL NOON THURSDAY. &&
Hazardous weather outlook, Aug 24, 8:41 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 841 PM CDT WED AUG 24 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 841 PM CDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME WIDESPREAD OVER MUCH OF THE AREA TONIGHT...MAINLY IN NORTHEAST AND EAST CENTRAL KANSAS. HEAVY RAINS MAY RESULT FROM CONTINUED THUNDERSTORMS THROUGH THE NIGHT AND A FLOOD WATCH IS IN EFFECT FOR LOCATIONS GENERALLY SOUTH OF A LINE FROM LAWRENCE TO COUNCIL GROVE. A FEW THUNDERSTORMS MAY ALSO BE SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS...WITH THE GREATER SEVERE WEATHER CHANCES ALONG AND SOUTH OF THE AFOREMENTIONED LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THURSDAY INTO FRIDAY NIGHT AND ACROSS PARTS OF EAST CENTRAL KANSAS ON SATURDAY. LOCALLY HEAVY RAINFALL IS AGAIN THE MAIN CONCERN THURSDAY MORNING... AND THEN THURSDAY NIGHT INTO FRIDAY. SOME SPOTS COULD SEE RAINFALL IN EXCESS OF 2 INCHES. WITH THE GROUND NEARLY SATURATED FROM RECENT RAINS...LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS WILL BE POSSIBLE. ADDITIONALLY...WITH A COLD FRONT MOVING ACROSS THE AREA ON FRIDAY INTO FRIDAY NIGHT...THERE IS SOME THREAT FOR SEVERE WEATHER ALONG AND NEAR THE FRONT. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT...MAINLY IN EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 24, 8:50 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 850 PM CDT WED AUG 24 2005 KSZ037-040-054>056-058-059-250700- ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-MORRIS-OSAGE- INCLUDING THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA 850 PM CDT WED AUG 24 2005 SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL 200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA LAWRENCE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 24, 8:55 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 855 PM CDT WED AUG 24 2005 KSZ037-054>056-058-059-250700- ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE- INCLUDING THE CITIES OF...EMPORIA AND OTTAWA 855 PM CDT WED AUG 24 2005 SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL 200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A .
Local storm report, Aug 24, 10:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST 1 SW BURLINGTON 38.18N 95.76W
08/24/2005 60 MPH COFFEY KS TRAINED SPOTTER
1/2 HAIL ALSO REPORTED
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 53 min |
| Aug 24, 10:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 44 min |
| Aug 24, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 43 min |
| Aug 24, 11:34 PM CDT | Flash Flood Warning | TOP | Anderson | 3 hr |
| Aug 25, 5:25 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 3 hr |
| Aug 25, 8:26 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 3 hr |
| Aug 25, 8:48 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Aug 25, 11:15 AM CDT | Flash Flood Warning | TOP | Morris | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.